Missouri, 2013

Hail in Missouri, July 22 to 23, 2013

July 22 to 23, 2013 · NWS LSX · 2 events in 2 counties and zones

A large mesoscale complex moved through the region during the overnight hours of July 22nd-23rd. It produced isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large mesoscale complex moved through the region during the overnight hours of July 22nd-23rd. It produced isolated severe weather. Then a cold front moved through the region during the late afternoon/evening hours of July 23rd. Isolated severe weather occurred during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 10:52 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 22, 10:52 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT MON JUL 22 2013

.UPDATE...
ISSUED AT 948 PM CDT MON JUL 22 2013

MAIN ITEM OF INTEREST FOR THE REST OF NIGHT IS THE PROBABILITY OF
SHOWERS AND THUNDERSTORMS. THE GREATEST ATTENTION IS FOCUSED ON
THE LOOSELY ORGANIZED MCS ACROSS IOWA THAT IS OCCURRING AHEAD OF
THE ENCROACHING COLD FRONT. THE SYSTEM HAS DEVELOPED A DECENT COLD
POOL AND THERE IS SOME VIGOROUS CONVECTION ALONG THE WESTERN
FLANK. THE LOW LEVEL INFLOW INTO THE SYSTEM IS NOT PARTICULARILY
STRONG AT 20 KTS OR LESS AND FROM THE WEST...BUT THE AIR MASS
ACROSS EASTERN MO INTO WESTERN IL IS QUITE UNSTABLE WITH SBCAPE OF
2000-3000 J/KG. DEEP LAYER SHEAR VECTORS AND CFM VECTORS WOULD
SUGGEST THAT IF THE MCS CAN MAINTAIN SOME ORGANIZATION THAT IT
WOULD TEND TO MOVE SEWD...AND THE WESTERN FLANK OF THE SYSTEM
WOULD HAVE THE BEST CHANCE OF MAINTAINING SOME IDENTITY GIVEN THE
DIRECTION OF LOW LEVEL INFLOW. LOW LEVEL WAA IN ADVANCE OF THE
SYSTEM COULD ALSO GENERATE SOME SCATTERED ACTIVITY GIVEN THE MOIST
AND UNSTABLE AIR MASS IN PLACE. SOME OF THE EARLIER HRRR RUNS
DEPICTED THESE SCENARIOS WITH BOTH SOME SCATTERED WAA DEVELOPMENT
AND SOME DECAYING ELEMENTS OF THE MCS SINKING SEWD THRU ERN MO. AS
A RESULT I HAVE CHANGED THE CONFIGURATION OF THE POPS OVERNIGHT
INTO EARLY TUESDAY AND INCREASED THEM IN A FEW AREAS.

GLASS

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 208 PM CDT MON JUL 22 2013

RELATIVELY QUIET DAY TODAY THANKS TO SUBSIDENCE IN THE WAKE OF THE
SHORTWAVE THAT MOVED ACROSS THE AREA LAST NIGHT. CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEBRASKA...THROUGH
NORTHWEST IOWA AND THEN NORTH BISECTING MINNESOTA. MEANWHILE...
ACTIVE CONVECTION CONTINUES TO REINFORCE AN OUTFLOW BOUNDARY ACROSS
SOUTHWEST KANSAS...OKLAHOMA AND ARKANSAS.

TONIGHT...COLD FRONT IS FORECAST BY ALL MODEL GUIDANCE TO STEADILY
MARCH SOUTHEAST...ENTERING THE NORTHERN CWA BY 12Z. DESPITE THE
APPROACHING COLD FRONT...A SUBTLE SHORTWAVE RIPPLING SOUTHEAST FROM
THE PLAINS AND ABUNDANT LOW LEVEL MOISTURE...THE MODELS REMAIN
STINGY ON QPF TONIGHT. I BELIEVE THIS IS BECAUSE THE CONVECTION THAT
FIRES AHEAD OF THE FRONT WILL LIKELY DISSIPATE/WEAKEN AS IT MOVES
INTO THE NORTHERN CWA LATER THIS EVENING WITH LOSS OF DIURNAL
INSTABILITY...AND THAT ANY NOCTURNAL DEVELOPMENT MAY BE CONFINED
FURTHER WEST WHERE BETTER 850 MOISTURE CONVERGENCE APPEARS LIKELY TO
OCCUR TO THE NORTHEAST OF THE AFOREMENTIONED EFFECTIVE SURFACE
BOUNDARY.

TUESDAY...COLD FRONT WILL BE MOVING THROUGH THE CWA WITH BEST
CHANCES OF THUNDERSTORMS RE FIRING ALONG AND SOUTH OF INTERSTATE 70
BY LATE MORNING/EARLY AFTERNOON. SPC GENEROUSLY PLACED MUCH OF THE
CWA IN A SLIGHT RISK ON THEIR LATEST DAY2 OUTLOOK. PERSONALLY THE
LACK OF ANY SIGNIFICANT SHORTWAVE UPSTREAM HAS ME THINKING THAT
COVERAGE AND THEREFORE SEVERE THREAT MAY REMAIN ISOLATED TO
SCATTERED. HAVE MAINTAINED CHANCE POPS.

TUESDAY NIGHT AND WEDNESDAY...SYNOPTIC SCALE MODELS CONTINUE TO
TREND FURTHER SOUTHWEST WITH THE DEVELOPMENT OF AN MCS...AND HAVE
FOLLOWED SUIT AS HIGH PRESSURE BUILDS INTO THE CWA. GIVEN THE
POSITION OF THE EFFECTIVE BOUNDARY RIGHT NOW...AND THE FACT THAT THE
COLD FRONT WILL HAVE PUSHED IT FURTHER SOUTH...CAN'T IMAGINE MY CWA
BEING IMPACTED BY AN MCS DURING THIS PERIOD. MUCH COOLER
TEMPERATURES ARE EXPECTED ON WEDNESDAY WITH HIGHS IN THE LOWER 80S.

WEDNESDAY NIGHT AND THURSDAY...THE SURFACE RIDGE AXIS SHOULD BE IN
CONTROL OF THE CWA DURING THIS TIME PERIOD WITH BELOW AVERAGE
TEMPERATURES AND MOSTLY CLEAR SKIES.

CVKING

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 208 PM CDT MON JUL 22 2013

ANOTHER STRONG SHORTWAVE TROF AND COLD FRONT WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE REGION FRIDAY THROUGH SATURDAY
MORNING. HIGH PRESSURE TAKES HOLD OF THE AREA BY SATURDAY AFTERNOON
AND DRY WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT. TEMPERATURES
WILL BE BELOW NORMAL DURING THIS PERIOD WITH CLOUD COVER AND
PRECIPITATION ON FRIDAY AND THEN COLD ADVECTION THE REMAINDER OF THE
WEEKEND AS 850MB TEMPERATURES DROP INTO THE LOWER TEENS.

CVKING

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1135 PM CDT MON JUL 22 2013

PROBABILITY FOR THUNDERSTORMS CONTINUES TO BE THE MAIN CHALLENGE
FOR THE REST OF TONIGHT AND INTO TUESDAY. AN OUTFLOW BOUNDARY
GENERATED BY A COMPLEX OF THUNDERSTORMS OVER IOWA EARLIER IN THE
EVENING IS MOVING THROUGH NORTHERN MISSOURI AND WEST CENTRAL
ILLINOIS AT THIS TIME. THIS BOUNDARY IS PRODUCING A WIND SHIFT
TO THE NORTH WITH GUSTS UP TO AROUND 20KTS...AND IS GENERATING
SCATTERED THUNDERSTORMS AS IT MOVES INTO OUR AREA. I EXPECT THIS
GENERAL TREND TO CONTINUE...WITH THE BOUNDARY MOVING SOUTH ACROSS
THE REGION GENERATING STORMS AS IT GOES. THINK COVERAGE OF STORMS
AND INTENSITY SHOULD GENERALLY DECREASE AS THE BOUNDARY MOVES FURTHER
SOUTHEAST...THO IT'S POSSIBLE THAT CENTRAL MO MAY SEE GREATER
COVERAGE AS THE AIR WILL BE MORE UNSTABLE FURTHER WEST.

EXPECT THE BOUNDARY TO STALL SOMEWHERE NEAR THE I-70 CORRIDOR ON
TUESDAY MORNING UNLESS THERE ARE MORE STORMS THAN EXPECTED TO
PUSH IT FURTHER SOUTH. EXPECT MORE THUNDERSTORMS TO FORM DURING
THE AFTERNOON TUESDAY ALONG AND SOUTH OF THE FRONT.

SPECIFICS FOR KSTL...

PROBABILITY FOR THUNDERSTORMS CONTINUES TO BE THE MAIN CHALLENGE
FOR THE REST OF TONIGHT AND INTO TUESDAY. AN OUTFLOW BOUNDARY
GENERATED BY A COMPLEX OF THUNDERSTORMS OVER IOWA EARLIER IN THE
EVENING IS MOVING THROUGH NORTHERN MISSOURI AND WEST CENTRAL
ILLINOIS AT THIS TIME. THIS BOUNDARY IS PRODUCING A WIND SHIFT
TO THE NORTH WITH GUSTS UP TO AROUND 20KTS...AND IS GENERATING
SCATTERED THUNDERSTORMS AS IT MOVES INTO OUR AREA. WILL INTRODUCE
A VCTS AT THE TERMINAL STARTING AT 08Z WHICH IS ABOUT THE TIME THE
OUTFLOW BOUNDARY WILL MOVE INTO THE AREA. THINK COVERAGE OF
STORMS AND INTENSITY SHOULD GENERALLY DECREASE AS THE BOUNDARY
MOVES INTO THE METRO AREA...BUT THE LIKELIHOOD OF A STORM LOOKS
HIGHER THAN IT DID EARLIER THIS EVENING.

EXPECT THE BOUNDARY TO STALL SOMEWHERE NEAR THE I-70 CORRIDOR ON
TUESDAY MORNING UNLESS THERE ARE MORE STORMS THAN EXPECTED TO
PUSH IT FURTHER SOUTH. EXPECT MORE THUNDERSTORMS TO FORM DURING
THE AFTERNOON TUESDAY ALONG AND SOUTH OF THE FRONT.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 22, 1:40 PM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON JUL 22 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
240 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS PORTIONS OF
NORTHEAST AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE
70 TUESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CVKING

In the hours before

Special weather statement, Jul 22, 11:22 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 AM CDT TUE JUL 23 2013

MOZ027-034-035-230615-
MARION MO-MONROE MO-RALLS MO-
1222 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...NORTHEASTERN
MONROE AND SOUTHWESTERN MARION COUNTIES UNTIL 115 AM CDT...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARREN...OR 11 MILES NORTH OF MONROE
CITY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONROE CITY...
  WARREN...
  SPAULDING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monroe

When
July 22, 11:48 PM CST
Where
Monroe County, Monroe City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -91.730

Hail, Iron

When
July 23, 5:23 PM CST to 5:30 PM CST
Where
Iron County, 1.36 mi ESE of Annapolis
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.361, -90.698

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470299, 470300.